1. Alan has completed the new Pain Recovery Program. To read or share it, use this link: http://go.tmswiki.org/newprogram
    Dismiss Notice

Is restless leg syndrome TMS?

Discussion in 'General Discussion Subforum' started by NicoleB34, Sep 17, 2018.

  1. NicoleB34

    NicoleB34 Well known member

    my nasty insomnia continues, only this time, i'm not only taking forever to fall asleep, i also wake up for hours at a time. I know some of it is anxiety and racing thoughts, but my legs are doing this thing where there's this deep ache and tension in the muscles, and i feel like i have to constantly kick, stretch, and practically tread water in my bed to relieve it. Trying to lay still is like holding in a sneeze. torture! It's also causing strain on my romantic relationship because i become angry and flustered and i'm kicking all over the place in the bed.
    Reading up on RLS, i would have expected articles to say "we dont know what causes it" (in other words, probably TMS) but there were many mentions of dopamine imbalance. I recall dopamine levels are important in managing anxiety, and i feel like anxiety exacerbates this. I have always believed in TMS, but honestly, have a hard time putting mind/body into practice. When i'm having anxious insomnia, i try deep slow breathing first. however, i get pangs in my chest when i do this because i feel like i'm suffocating by breathing slow. I'm stumbling around work feeling like i'm going to collapse because of my fatigue. I feel like i'm slightly more of a hazard driving. I dont need other ailments for sure :( Also, lack of sleep makes my pain worse.
     
  2. had

    had Peer Supporter

    Not everything is TMS...and not every symptom is from a physical disease...so you have to get checked out for the obvious to know one way or another. RLS can be from meds (side effects and withdrawal both), magnesium deficiency etc (actual lab tested deficiency at doctor, not some internet forum saying you are deficient or claiming the lab tests aren't showing your REAL deficiency etc) so if those things are not the case and there are no clear medical causes then treat it as TMS. Anxiety just makes all of our stuff worse regardless of it's root cause...as does exhaustion.
     
  3. NicoleB34

    NicoleB34 Well known member

    i have definitely felt RLS (not just my legs, my whole body!) when i've been reducing or weaning meds. However, that shouldnt be the case right now. Though, i used to be on high doses of gabapentin, and have drastically weaned but i had to do it slow because for whatever reason, coming off this med has been really hard. i'm down to a tiny dose per day because i just cant seem to stop it completely or my body gets miserable. One day i hope to really be off it for good. I do take magnesium. I guess i can bring this up to my doctor at my next physical (soon). I just know that i've had so many TMS things in the past and the doctors just dont get it and put me thru unnecessary tests.
     
    Sofa likes this.
  4. had

    had Peer Supporter

    I have gone on and off GABA affecting meds and had RLS during, and for weeks/months after at times. If you are still tapering I'd strongly suspect that is the cause and it's an incredibly common withdrawal symptom. It's miserable for sure. If you get off and it's not fading over weeks to a short few months, and you've confirmed there is no other issue, then again TMS is most likely. I mean nothing can be hurt by trying to treat it as TMS if it's withdrawal....as its not gonna go away any slower or something...but personally I'd treat it as part and parcel with that med's process and wait it out. Even if you can't go off it you should eventually adjust to the lower dose and stop withdrawing from the higher dose and settle. Even reducing doses induces strong withdrawal symptoms in my experience.
     
  5. NicoleB34

    NicoleB34 Well known member

    yeah, i'm down to only 100mg now. I dropped the dose from 250 about 2-3 weeks ago, and definitely felt it for a few days (sweats, discomfort). I would hope to be settled into this dose by now, but this particular med seems to really hang on in the system. It used to work very well for my pain with minimal side effects, but i grew a complete tolerance to it. This happened with other anticonvulsants too (stopped working).
     
  6. fern

    fern Well known member

    How do we have so many body things in common? I have RLS, though not as strongly as you do, I think. I’ve noticed that mine is worse when I’m sleep-deprived and/or haven’t exercised enough that day. When I’m sleeping well, going to bed on time, and taking a daily walk, it usually disappears (for the most part). I read about the relationship to dopamine, too, but I don’t know what (if anything) that has to do with sleep and exercise. I just know that the correlation is strong and obvious for me. So maybe your recent bout of RLS is a result of the insomnia, and then a cause, in a frustrating feedback loop? It’s just about the most annoying thing ever, so I feel for you.
     
  7. had

    had Peer Supporter

    In my experience anything affecting GABA takes a long time to adjust/clear out. Just getting off something like Ambien would take me 2-3 months to stop having symptoms every day (dizzziness, ehadaches, RLS) and it was 6 months or more before I could say I was totally clear. Benzos, Z-Drugs, meds like gabapentin etc all take a long, long time to reset from and it seems the more times you go through that the longer it takes.
     
    Sofa likes this.
  8. Sofa

    Sofa Well known member

    Word. Same here and it's not fun. All that fidgeting makes me mental, lol.
    Benzos are tricky. I think they're useful but only about once a week, max. Trouble is.. it's easy to get carried away. Anyone have experience with Soma (Carisoprodol)?
     
  9. Artmuzz

    Artmuzz Well known member

    I have something similar where when I am lying in bed or lying on the sofa trying to relax but I’m feeling a little on edge I can feel tension in my calf muscle and it can be so bad that it causes very painful cramp in my calf muscle of my right leg and the cramp causes paralysis in my foot for a few seconds. I’ve mentioned this to my doctor but he tells me it’s just anxiety. I had bad sciatica in that affected leg in 2016.
     
  10. Time2be

    Time2be Well known member

    Very good point had@ made. Magnesium deficiency is often the cause for muscle cramps in legs. Withdrawal symptoms the other possibility.
    Sometimes I have a bit RLS, especially when exhausted. If I couldn’t sleep at all because of it, I showered them with ice cold water. That helped a bit and I could fall asleep. If doctors can’t find anything, treat it as TMS. And rembember that all these physical signs are in a way normal reactions because of a nervous system that is ramped up.
     
  11. Jules

    Jules Well known member

    I have RLS - mainly from magnesium deficiency and poor blood circulation (genetic) and this is what I do:

    • Epsom salts baths every other night - 2 cups and soak for 20 minutes
    • When taking a shower, start at hot, then by the end, gradually cool the water, which stimulates blood flow
    • Magnesium lotion or oil spread all over my legs after bathing or showering
    Some people swear by using a plain bar of soap under the fitted sheet at the foot of the bed. I have no idea why, but apparently it works. (Placebo?) I have my suspicions. Also, it’s worse if I’m stressed or sleep deprived, so getting a good night’s sleep is important.
     

Share This Page